Lamictal & Melanin Binding
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lamictal & Melanin Binding


Hello Dr. Phelps.  Have enjoyed all the information ive gotten from your website.  Here is my question I looked under the Lamictal category of questions already answered and couldn't find this as a topic.  What do you know about Lamictal and melanin binding.  Long term use I think would probably cause someone eye problems, and hair problems for that matter.  I noticed on another web page that a girl was talking about her hair turning gray and falling out from Lamictal, she was taking it to control her seizures.  So what do you think about the melanin binding over the long haul.  

Question number two, when I admitted myself to the hospital because my nerves were shot and thought I was going to hurt someone because I hadn't slept for days they diagnosed me as Major depressive disorder with psychotic feature.  I just would like to feel better and havent been able to get back to that state since all of this started.  I just recently took myself off the lamictal do to the fear of melanin binding, It seemed like it was making my thoughts race at times also, the only two things that I have found to help me in all of this is zyprexa and klonopin, but I'm still depressed, cant seem to get over the depression.  I feel the only reason that I still take Zyprexa is to help me sleep. 

Is it safe to take zyprexa long term and klonopin, I am definitely not manic and havent been since my first episode which was probably more hypomanic than manic.  Another thing that I find interesting in this whole thing is that my TSH level has continued to drop since this illness hi  t me.  My last TSH reading was .63, maybe you have some ideas on this.  I'm just tired of struggling with this whole thing, give me some of your ideas.


Dear Mr. S' --
First, about Lamictal (lamotrigine) long-term safety: 
Prompted by your question I searched lamotrigine melanin on PUB MED (the link will show you how to do this, if you wish).  Nothing. But lamotrigine eye did turn up a recent article I didn't know about, looking at long-term use of lamotrigine and any possible effect on eyes.
Arndt  The article concludes "No irreversible visual field impairment in patients treated with LTG was encountered, although a dose-dependent retinal toxicity may have been present."  That sounds scary. Note the "may" word there; this is not a well-known finding. This article is 3 months old and I'd not encountered it before. Indeed as far as I know, this is the first such investigation since the information was written up for the "Product Information" page, which I presume is the source of your concern.  Here's how that passage reads: 

Binding in the Eye and Other Melanin-Containing Tissues: Because lamotrigine binds to melanin, it could accumulate in melanin-rich tissues over time. This raises the possibility that lamotrigine may cause toxicity in these tissues after extended use. Although ophthalmological testing was performed in one controlled clinical trial, the testing was inadequate to exclude subtle effects or injury occurring after long-term exposure. Moreover, the capacity of available tests to detect potentially adverse consequences, if any, of lamotrigine's binding to melanin is unknown.

As far as I know, the Product Information and this more recent report by Arndt are the only bits of information to go on.  Because of your question and the discovery of this article, I've asked the manufacturer to send me anything more they have on this.  If you will remind me in a month, by writing again, if you don't mind, I'll post anything more I've learned thereby. 

Second, a thought about risk and benefit assessment.  In general, from your note here, it looks like you are very interested in playing an active role in decision-making about medications. That make you laugh, I hope? I'd say it's a bit of an understatement, wouldn't you? Sounds to me like you don't trust doctors too much, although that could be an overstatement.  My point though: you're doing a lot of learning about these medications, that's good; and, at the same time, it sounds to me like you're making a lot of decisions on your own. If you're in a position to hunt around and find a psychiatrist you can trust to help present your options and work with you on the making of these decisions, that would be a good idea. In other words, given the symptoms you mention, I'd think having a guide, rather than trying to find your way on your own, would be a good idea. If you're fortunate to be able to find such a doctor, she or he can help with the risk/benefit assessments you're busy trying to create: e.g. safety of long term anything, versus safety of long-term prevention of symptom return. 

Finally, as for the TSH, well, that's certainly something I'd continue to watch, although interestingly, at this point your TSH is where I generally try to get it when I'm using thyroid as an add-on treatment, so if it stayed there, that would be good.  Since getting out of the normal range (0.25 and less in my hospital's lab; or over 4.25) is a potentially treatable problem that might have an impact on the mood situation, that's worth following, as you have probably already learned.  Good luck with all that. Give me a reminder note in a month, okay? Thanks -- 

Dr. Phelps


Published December, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?